Alabama, 2005

Damaging Winds in Alabama, November 28, 2005

November 28, 2005 · NWS HUN · 6 events in 4 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 28, 10:17 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Nov 28, 10:17 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1017 AM CST MON NOV 28 2005

.UPDATE...
CURRENT 12Z 500 MB ANALYSIS SHOWS VERTICALLY STACKED 528 DECAMETER
CLOSED LOW OVER NW MISSOURI. ASSOCIATED SURFACE LOW CURRENTLY OVER
WESTERN IOWA. STRONG SOUTHWESTERLY WINDS OF 50 TO 60 KT AT 850 MB
AHEAD OF THIS SYSTEM OVER THE TENNESSEE VALLEY. POTENT 500 MB 90 KT
TO 100 KT JET STREAK CURRENTLY AHEAD OF THIS SYSTEM AS WELL. STRONG
HELICITY VALUES SEEN IN 12Z BNA AND BMX SOUNDING BETWEEN 400 AND 560
M2/S2...AS YOU WOULD EXPECT WITH THIS SETUP. THESE STRONG DYNAMICS
WILL CONTINUE AS THIS LOW PRESSURE SYSTEM MOVES NORTHEAST AND DRAGS
A STRONG COLD FRONT THROUGHT THE TENNESSEE VALLEY TODAY.

MODELS PROG 0-3 SRH VALUES BETWEEN 400 AND 500 M2/S2 THROUGHOUT
THE DAY. SEVERE WEATHER DEFINITELY ON TAP TODAY...BUT BEST CHANCE
OF TORNADOES LOOKS BETTER A LITTLE FURTHER TO THE SOUTH OF
NORTHERN ALABAMA...WHERE BETTER INSTABILITY IS ALREADY IN PLACE
WITH SURFACE DEWPOINTS IN THE MID 60S. A FEW BREAKS IN THE CLOUDS
ALREADY VISIBLE THIS MORNING IN PARTS OF NORTHERN ALABAMA...BUT DO
NOT EXPECT TO SEE MUCH SUN BEFORE CLOUD COVER ASSOCIATED WITH THE
APPROACHING COLD FRONT...AND BEST LIFT...MOVES INTO THE AREA. WITH
MODELS PROGGING BETWEEN 500 J/KG AND 100 J/KG CAPE LATER THIS
AFTERNOON...SOME THUNDERSTORMS WILL BE SEVERE...WITH A CHANCE OF
ISOLATED TORNADOES. EXPECT PRIMARILY STRAIGHT WIND DAMAGE THOUGH
DUE TO MORE LIMITED INSTABLILITY.

CURRENTLY TEMPERATURES ARE BETWEEN 63 AND 68 DEGREES. WITH SOME
BREAKS IN CLOUDS AND STRONG WARM AIR ADVECTION...CURRENT FORECAST
ON TRACK.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...WIND ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

20
Hazardous weather outlook, Nov 28, 11:21 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1121 AM CST MON NOV 28 2005

ALZ001>010-016-TNZ076-096-097-290400-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1121 AM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

LOW PRESSURE OVER THE UPPER MIDWEST HAS BEGUN PUSHING A COLD FRONT
INTO THE AREA THIS MORNING. STRONG SOUTHERLY WINDS WILL CONTINUE
FEEDING WARM AND MOIST AIR INTO THE TENNESSEE VALLEY...AND A BROKEN
LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT
MOVES THROUGH THE AREA. THE FRONT WILL PASS THE SHOALS BY MIDDAY...
HUNTSVILLE BY MID AFTERNOON...AND INTO GEORGIA BY EARLY THIS
EVENING.

SOME OF THE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT TO BE BE
SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES
THE PRIMARY THREATS.

THE BIGGEST LIMITING FACTOR FOR A WIDESPREAD SEVERE WEATHER EVENT
WILL BE LOW LEVEL INSTABILITY. CLOUDINESS HAS BEEN WIDESPREAD ACROSS
THE AREA THIS MORNING...AND SHOULD CONTINUE TO LIMIT DAYTIME HEATING
INTO THE AFTERNOON HOURS. THE MOST UNSTABLE AIR...AND THEREFORE THE
HIGHER THREAT OF SEVERE WEATHER...WILL LIKELY BE SOUTH OF THE
TENNESSEE RIVER. HOWEVER...ANY LARGER BREAKS IN THE CLOUDS WILL
GREATLY INCREASE THE SEVERE WEATHER THREAT ACROSS THE ENTIRE
TENNESSEE VALLEY.

AFTER THE FRONT CLEARS THE AREA THIS EVENING...DRIER AND SLIGHTLY
COOLER AIR WILL BEGIN TO MOVE BACK INTO THE REGION.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED FOR ONGOING TORNADO WATCHES.

27

In the hours before

Special weather statement, Nov 28, 11:06 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1106 AM CST MON NOV 28 2005

ALZ001>010-016-TNZ076-096-097-282000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1106 AM CST MON NOV 28 2005

...SEVERE WEATHER STILL POSSIBLE TODAY...

A COLD FRONT HAS BEGUN PUSHING INTO THE TENNESSEE VALLEY THIS
MORNING. AS THIS FRONT SLOWLY MOVES EAST...STRONG SOUTHERLY WINDS OF
20 TO 30 MPH WILL FEED LOW LEVEL MOISTURE INTO THE TENNESSEE VALLEY.
A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
FRONT AS IT ENCOUNTERS THE MOISTURE AND INSTABILITY. THE FRONT WILL
PASS THE SHOALS BY MIDDAY...HUNTSVILLE BY MID AFTERNOON...AND INTO
GEORGIA BY EARLY THIS EVENING.

SOME OF THE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT COULD BECOME
SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND ISOLATED
TORNADOES. THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL BE
SOUTH OF THE TENNESSEE RIVER...WHERE INSTABILITY AND MOISTURE WILL
BE AT THEIR HIGHEST. HOWEVER...ANY BREAKS OF SUNSHINE WILL GREATLY
INCREASE THE CHANCES OF SEVERE WEATHER ACROSS THE ENTIRE TENNESSEE
VALLEY.

THE THREAT FOR SEVERE WEATHER WILL END FROM WEST TO EAST AS THE
FRONT MOVES THROUGH THE AREA DURING THE DAY.

PLEASE STAY TUNED TO YOUR WEATHER RADIO OR FAVORITE MEDIA SOURCE
FOR LATER UPDATES.

27

The radar

The Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
November 28, 12:40 PM CST to 12:43 PM CST
Where
Limestone County, Ardmore
Measured
60 kt (69 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
35.000, -86.850

A porch to a home was slightly damaged by thunderstorm winds.

Thunderstorm Wind, Cullman

When
November 28, 1:54 PM CST to 1:58 PM CST
Where
Cullman County, West Pt
Measured
70 kt (81 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -86.950

Several trees were blown down due to thunderstorm winds.

Thunderstorm Wind, Cullman

When
November 28, 2:09 PM CST to 2:13 PM CST
Where
Cullman County, Berlin
Measured
60 kt (69 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.183, -86.750

A few power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Morgan

When
November 28, 2:23 PM CST to 2:26 PM CST
Where
Morgan County, 3 mi N of Eva
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.383, -86.750

A few power lines were blown down due to thunderstorm winds.

Thunderstorm Wind, Jackson

When
November 28, 3:25 PM CST
Where
Jackson County, Estillfork
Measured
60 kt (69 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.917, -86.167

A few power lines were blown down by thunderstor m winds.

Thunderstorm Wind, Jackson

When
November 28, 3:45 PM CST
Where
Jackson County, Lim Rock
Measured
60 kt (69 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.667, -86.200

A few power lines were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481452, 5481453, 5481454, 5481455, 5481456, 5481457.